The antacids taken by about 50% of hospital patients may increase the risk of a deadly infection, according to a study published in the Journal of General Internal Medicine.
Doctors in the hospital commonly prescribe acid-reducing drugs, called proton-pump inhibitors (PPIs), to reduce heartburn or prevent bleeding in the stomach or gut. But the danger posed by the drug may be greater than that posed by bleeding.
Efforts are already being made to decrease the use of PPIs, but it is difficult because they are built into many of the rules of thumb that guide hospital care.
For example, a patient who receives high-dose steroids in the hospital may automatically be prescribed a PPI to prevent the GI bleeding that steroids can cause.
The research team, from the University of Michigan, created a computer simulation model based on real-world risk and benefit data to achieve a result that would otherwise have required a clinical trial of 64,000 patients.
It showed that 90% of hospital inpatients who were first prescribed these drugs in the hospital have a higher chance of dying when taking them, compared with not taking them.
Moreover, for around 80% of patients already using PPIs when they arrive at the hospital, continued use may slightly increase the possibility of a fatal outcome.
Infections such as pneumonia and Clostridium difficile (C. difficile) can result when acid in the stomach is reduced. Both infections pose a danger in hospitalized patients who develop them.
It is thought that pneumonia can occur when acid production is suppressed, because more bacteria will develop in the stomach and throat, which may then enter the lungs.
Dr. Pappas says:
“Many patients who come into the hospital are on these medications, and we sometimes start them in the hospital to try to prevent gastrointestinal, or GI, bleeds. But other researchers have shown that these drugs seem to increase the risk of pneumonia and C. diff, two serious and potentially life-threatening infections that hospitalized patients are also at risk for.”
The new model enables the researchers to compare the increased risk of infection with that of upper gastrointestinal (GI) bleeding, and to observe that the exposure of many inpatients is greater than it would be if they did not use the drugs in question. While the effect is not great, the team remarks that it is consistent.
In view of the findings, the authors recommend that practitioners continue to limit the use of PPIs as a preventive measure against GI bleeding to as few patients as possible.
The researchers hope that such models can be applied to other situations where a common preventive or treatment measure entails a risk of an unwanted effect, instead of massive prospective clinical trials.
The team is already investigating the “bridging” medication in patients who have been prescribed blood-thinning medications to prevent a stroke. Such patients often receive a prescription for an injected drug that will reduce stroke risk during the week or two before their regular oral drugs take effect. But that injection carries its own risk.
Pappas concludes that while a physician’s instinct is to prevent very bad – though rare – events, everything entails a further effect. “We need to be mindful of the things we are doing to prevent rare outcomes, and keep the risks in perspective. Computers can help,” he says.
In a recent article, Medical News Today reported on research showing that PPIs could increase the risk of kidney disease.